Tornado, St. Clair
- When
- May 6, 9:10 AM CST
- Where
- St. Clair County, 2 mi SW of Gerster
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.933, -93.617
Local law enforcement officials observed a brief tornado touch down south of the community of Gerster. No property damage was noted, however, several trees were downed from the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Local law enforcement officials observed a brief tornado touch down south of the community of Gerster. No property damage was noted, however, several trees were downed from the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 2:49 AM CST, 6 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 349 AM CDT TUE MAY 6 2003 ...SIGNIFICANT SEVERE WEATHER ONCE AGAIN POSSIBLE... HARD TO BELIEVE...BUT YET ANOTHER SIGNIFICANT SEVERE WEATHER OUTBREAK IS POSSIBLE TODAY INTO EARLY THIS EVENING. LATEST MESOETA FORECASTS CAPES TO BE BETWEEN 4500 AND 5000 J/KG OVER SE KANSAS AND FAR SOUTHWEST MO THIS AFTERNOON AS SHORTWAVE CURRENTLY SEEN IN WATER VAPOR IMAGERY OVER NM MOVES EASTWARD INTO THE AREA. SRH IN THE 300 TO 400 RANGE...WITH DEWPOINT DEPRESSIONS OF 10 TO 15 F. CAPES ARE NEARLY DOUBLE WHAT WE SAW SUNDAY...WHILE SRH IS JUST OVER HALF OF SUNDAYS 5 PM SGF LAUNCH. LCL HEIGHTS OF 5500 FT ARE SIGNIFICANTLY HIGHER THAN SUNDAYS 2200 FT VALUES...A NEGATIVE TOWARDS TORNADOES...BUT MAY LOWER TO AROUND 4000 TOWARDS EVENING. HUGE CAPES AND HIGH SRH VALUES SURELY WILL BE ENOUGH FOR SUPERCELLS. WHILE HIGHER LCL HEIGHTS SUGGEST ENVIRONMENT MAY NOT BE AS FAVORABLE FOR TORNADOES AS WE SAW SUNDAY...COMPARISON TO THAT EXTREME EVENT MAY UNDER EMPHASIZE THE RISK. ENVIRONMENT IS STILL UNUSUALLY UNSTABLE FOR THIS AREA...WITH VERY HIGH SRH OVER A LARGE AREA. MODERATE RISK WARRANTED AND WILL HIT HARD IN THE HWO AND ALL OTHER APPROPRIATE PRODUCTS. ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE FORECAST PERIOD AS WEST COAST LONGWAVE SEEMS TO HAVE CONTINUOUS SOURCE OF SHORTWAVES TO RELOAD AND EJECT. A BREAK MAY COME WEDNESDAY AS SURFACE BOUNDARY IS PUSHED SOUTH INTO ARKANSAS. THIS WILL BE VERY TEMPORARY HOWEVER...AS STRONG SHORTWAVE EJECTS OUT WEDNESDAY NIGHT INTO THURSDAY...FIRING OFF CONVECTION...POSSIBLY AN MCS WITH HEAVY RAIN AND LARGE HAIL...ALONG THE 850 MB BOUNDARY WEDNESDAY NIGHT VERY NEAR US. THIS WILL MOVE OFF TO THE EAST EARLY THURSDAY MORNING JUST IN TIME FOR THE ATMOSPHERE TO DESTABILIZE AHEAD OF THE COLD FRONT. MORE SEVERE WEATHER LIKELY WITH THIS FEATURE THURSDAY AFTERNOON. BOUNDARY TO LINGER ACROSS REGION THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...SO GOING THUNDERSTORM CHANCES SEEM REASONABLE. AM NOT CONFIDENT ENOUGH ABOUT TIMING OF CONVECTION TO REMOVE PRECIP FROM ANY SPECIFIC PERIOD IN THE EXTENDED FORECAST. .SGF... MO...NONE. KS...NONE. BROWNING
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 547 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CONTAINING: VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS DAMAGING WINDS IN EXCESS OF 70 MPH ISOLATED TORNADOES AREAS AFFECTED AND TIMING: SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AFTER 1 PM...SOUTH CENTRAL MISSOURI AFTER 4 PM. DISCUSSION: A VERY WARM AND MOIST AIR MASS WILL OVERSPREAD THE REGION THIS AFTERNOON AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. THUNDERSTORMS WILL LIKELY DEVELOP VERY RAPIDLY EARLY THIS AFTERNOON OVER SOUTHEAST KANSAS AND QUICKLY BECOME SEVERE. ALTHOUGH WINDS ALOFT ARE NOT AS STRONG AS WAS SEEN ON SUNDAY...VERY FAVORABLE DIRECTIONAL WIND SHEAR...OR TURNING OF THE WIND WITH HEIGHT...WILL LIKELY CAUSE THE STORMS TO BECOME LONG LIVED SUPERCELLS. EXTREME INSTABILITY IS EXPECTED THIS AFTERNOON...CREATING EXCEPTIONALLY STRONG UPDRAFTS WHICH WILL BE CAPABLE OF PRODUCING DESTRUCTIVE HAIL TO THE SIZE OF BASEBALLS. WITH SUCH STRONG TURNING OF THE WIND WITH HEIGHT...TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY. AFTER A BRIEF BREAK ON WEDNESDAY...THUNDERSTORMS WILL ONCE AGAIN BECOME LIKELY WEDNESDAY NIGHT INTO THURSDAY. THE CHANCE FOR STORMS WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON INTO THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BROWNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 AM SPRINGFIELD MO .75 INCH HAIL
05/06/03 GREENE REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0853 AM RICHARDS MO .75 INCH HAIL
05/06/03 VERNON REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
927 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0853 AM 3 E DEERFIELD MO 1 INCH HAIL
05/06/03 VERNON REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM SCHELL CITY MO .75 INCH HAIL
05/06/03 VERNON REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
941 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 AM 2 S TABERVILLE MO 1.75 INCH HAIL
05/06/03 ST.CLAIR REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1006 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1006 AM OSCEOLA MO 1 INCH HAIL
05/06/03 ST.CLAIR REPORTED BY MEDIA.The Springfield radar (KSGF), 80 km away, was scanning. The volume nearest the first event began at 15:08 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyThe tornado archive for Missouri, 2003Warnings in Missouri, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358528.